Illinois, 2020

Heat in Illinois, August 10, 2020

August 10, 2020 · NWS PAH · 19 events in 19 counties and zones

Ahead of a cold front that extended from the upper Mississippi Valley to the central Plains, hot and humid southwest winds prevailed. Afternoon heat indices peaked from 105 to 110 degrees.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Ahead of a cold front that extended from the upper Mississippi Valley to the central Plains, hot and humid southwest winds prevailed. Afternoon heat indices peaked from 105 to 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 10, 10:41 AM CST, 19 minutes earlier.

Area forecast discussion, Aug 10, 10:41 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1141 AM CDT Mon Aug 10 2020

.UPDATE...
Issued at 1141 AM CDT Mon Aug 10 2020

Aviation update.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 408 AM CDT Mon Aug 10 2020

Upper-level flow continues to be west-northwesterly in otherwise
nearly zonal flow. This pattern will lead to a series of quick
hitting disturbances with shower and thunderstorm potential. At
the surface, high pressure to the east is helping steer southerly
flow across the Quad State region. A few showers could linger
into the morning hours. A few models continue to develop precip
with this disturbance through the day but others are unimpressed,
resulting in slight chance to low-end chance PoPs for today. A
more organized line of convection is likely to develop late this
afternoon north of the area and cross the Quad State this evening.
The ARW/NMM have the line at the I-64 corridor by early evening
while the HRRR and NAM time it closer to late evening. SPC has a
marginal risk for most of the Quad State, primarily for the
potential of a few strong wind gusts in the evening. WPC has a
slight category excessive rainfall outlook today/tonight for the
Quad State except southernmost SEMO counties and far western KY.
While the line movement should be fairly perpendicular to the
line, a few discontinuities or training could result in localized
flooding issues since moisture levels remain very high.
Convective activity will slowly weaken overnight.

The NAM, GFS, Canadian, and ECMWF all agree on some sort of
shortwave system on Tuesday, but vary significantly in
positioning with some focusing it towards SEMO and others towards
SW Indiana. The HiRes models do not develop as much precip during
the day Tuesday so PoPs are mainly kept in the upper chance
range. A boundary dropping into the Quad State Tuesday will cut
off the southerly flow and provide an area for potential
development. Wednesday will bring another round of convection,
with the boundary aiding as a focusing point.

Today will be the warmest day of the week, with highs near 90 up
to the mid-90s for SEMO. A heat advisory covers SEMO, much of
Southern Illinois, and far western Kentucky with widespread heat
index values of 100-105F expected. Tuesday and Wednesday have
higher PoPs and a cut off southerly flow, which should keep highs
in the mid to upper 80s. Lows early this morning will be in the
low to mid 70s, only dropping closer to 70 for subsequent days.
Dew points will track similarly to the lows.

.LONG TERM...(Thursday through Sunday)
Issued at 408 AM CDT Mon Aug 10 2020

The models continue their broken record airmass for the "Dog Days"
of August thru the late week and weekend. Upper half 80s for highs,
around 70/ish for lows, and daily, midday dew points in the lower
half 70s basically covers the entirety of the FA for the duration
of the long term portion of the forecast. This abundance of heat
energy with high humidity will also continue about the only relief
from the heat we will get...scattered daily showers/storms that
provide a chance of rain and/or potentially a little brief cloud
cover that temporarily mutes the heat. The modeled synoptic pattern
has the basic same evolutions it has shown all week, and while there
are a few subtleties to keep an eye upon for day-to-day fine tuning,
esp pops/sky, the overall dog days theme remains unchanged, with
little indication of breaking save for some potential move out from
underneath the stronger ridging by day 7 and perhaps beyond. This
might knock the 'edge' off by a degree or two in terms of daily
temps/dew points, and end up drying the pops some out of the blended
Sunday (and post) forecast.

&&

.AVIATION...
Issued at 1141 AM CDT Mon Aug 10 2020

Generally VFR conditions through 00 UTC, with SSW winds 6 to 12
kts. There is a slight chance of thunderstorms.

Tonight, thunderstorm chances will increase, highest across
southern IL and southwest IN and parts of southeast MO through 06
UTC, with chances continuing south into west KY overnight. Exact
track, timing and evolution are a bit uncertain. MVFR/IFR
conditions likely with thunderstorms, along with the possibility
of strong and gusty winds. Winds will be light and variable
outside of storms. The chance of showers and storms should be on
the decrease Tuesday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ075-080>082-
     084>086-088>090-092>094.

MO...Heat Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...None.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>006.

&&
Hazardous weather outlook, Aug 10, 6:41 AM CST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
741 AM CDT Mon Aug 10 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
741 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms for portions of
southern Illinois and southwest Indiana, mainly along and north of
the Interstate 64 corridor...with a marginal risk elsewhere. The
chance of storms will be highest during the afternoon and evening
hours. Damaging winds will be the primary severe weather hazard,
with lightning and heavy rain more commonplace storm hazards.

A Heat Advisory is in effect for portions of the area this
afternoon. Refer to the Advisory for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Daily thunderstorm chances will peak during the heat of the
afternoon Tuesday through Sunday. Locally heavy rain and
lightning will be the primary storm associated hazards.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain alert status in case their activation is
requested this afternoon or evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat. Local standard time, as filed.

Heat, Alexander

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Edwards

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Gallatin

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hamilton

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Hardin

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Jackson

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Johnson

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Massac

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Perry

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Pope

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Pulaski

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Saline

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Union

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Wabash

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Wayne

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, White

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Williamson

When
August 10, 11:00 AM CST to 6:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910566, 910567, 910568, 910569, 910570, 910571, 910572, 910573, 910574, 910575, 910576, 910577, 910578, 910579, 910580, 910581, 910582, 910583, 910584.